Alert archive / Michigan / Freeze Warnings in 2021

Freeze Warning 9, NWS Grand Rapids, MI

May 11, 202123 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at May 11, 2021, 11:13 AM EDT for 23 counties in Michigan. It took effect at May 12, 2021, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2021, 11:13 AM EDT (15:13 UTC)
In effect from
May 12, 2021, 12:00 AM EDT
Expired
May 12, 2021, 7:59 AM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS73 KGRR 111513
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1113 AM EDT Tue May 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-112315-
/O.NEW.KGRR.FZ.W.0009.210512T0400Z-210512T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1113 AM EDT Tue May 11 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

* WHAT...Widespread low temperatures of 29 to 32 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Freeze conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
4 follow-up statements
505 
WWUS73 KGRR 111947
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 PM EDT Tue May 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400-
/O.CON.KGRR.FZ.W.0009.210512T0400Z-210512T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
347 PM EDT Tue May 11 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT WEDNESDAY...

* WHAT...Widespread low temperatures of 29 to 32 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Freeze conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
537 
WWUS73 KGRR 120235
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1035 PM EDT Tue May 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121045-
/O.CON.KGRR.FZ.W.0009.210512T0400Z-210512T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1035 PM EDT Tue May 11 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Freezing conditions may kill crops and other sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
210 
WWUS73 KGRR 120813
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
413 AM EDT Wed May 12 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200-
/O.CON.KGRR.FZ.W.0009.000000T0000Z-210512T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
413 AM EDT Wed May 12 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Except for locations very close to Lake Michigan, and
  large urban areas, as of 4 am, temperature are currently near to
  below freezing. Over areas near and north of route 20,
  temperatures are in the mid 20s currently. In these area, a 
  hard freeze is expected. Temperatures will quickly rise above 
  freezing once the sun rises just after 6 am this morning. 

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
047 
WWUS73 KGRR 121159
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
759 AM EDT Wed May 12 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121300-
/O.CAN.KGRR.FZ.W.0009.000000T0000Z-210512T1200Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
759 AM EDT Wed May 12 2021

...FREEZE WARNING IS CANCELLED...

Temperatures are warming rapidly and all above freezing. 

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 11, 7:15 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 11, 7:15 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
715 AM EDT Tue May 11 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 337 AM EDT Tue May 11 2021

- Freeze expected again tonight / possible Thursday morning

- Dry conditions into this coming weekend

- Possible change to warmer and wetter next week

&&

.DISCUSSION...(Today through next Monday)
Issued at 337 AM EDT Tue May 11 2021

- Freeze expected again tonight / possible Thursday morning-

I expect tonight (Wednesday morning) actually has the greatest
risk of freezing temperatures of any day this week. I believe this
since this coming night, unlike this morning, we will have the
surface high moving into the area while the upper low will finally
be moving off the east. That will allow decoupling and
temperatures should have no problem falling into the mid to upper
20s north and near 30 inland south.

We will more than likely issue another freeze warning for tonight.
Typically do not have two headlines for the same thing, so we
will wait for the current freeze warning to expire before we
issue the one for TONIGHT.

The question is then is will we need one for Thursday morning? I
am thinking we will likely need at least a frost advisory and
possibly a freeze warning northern sections. The upper high is
moving in by then and the surface high will be overhead. So winds
will be near calm and skies should be clear. I could see lows
getting colder than our models are suggesting.

- Dry conditions into this coming weekend-

For starters, as of the 10th of May, at Grand Rapids, this is the
driest year to date (10th of May) since 2001! Grand Rapids was
5.19 inches below normal for total yearly precipitation, which is
a little below only 1/2 of normal. At Muskegon it is the driest
year to date, since 1989! Muskegon is 5.78 inches below normal for
the year. Going to the Midwest Climate Center, climate Group 8
(Grand Raids, Holland, South Have, and Kalamazoo) is, for January
through April, is the driest since 1958! The 5.84 inch mean
precipitation for this group was only a 1/2 inch wetter than the
driest year, 1934 (5.31"). This is the 4th driest on record (1895
to 2021). By the way, the median for Group 8, for January through
April is 9.37". I hope, by now, I have convinced you this has been
unusually dry so far this year across the area. I see no reason
to believe in the next 5 days this will change. We have an upper
ridge moving in with the polar jet solidly holding south of this
area.

The best we can do for rain is this afternoon, getting some
isolated showers inland of US-131. The upper cold pool will still
overhead, so we will see some instability showers, mostly well
east of US-131 (where the instability is greater). The Equilibrium
level there is forecast near 14000 ft. That puts cloud top
temperatures below 0F. So precipitation will be more than
possible. It will just be isolated through.

After that we get an upper ridge to move over us for Thursday
while a surface high is over us. On Friday we do get another
northern stream shortwave coming through the area so isolated
showers would be possible in the afternoon. Even so the surface
high remains over this area into Sunday. Most locations will
likely see no precipitation at all from today through Sunday.

- Possible change to warmer and wetter next week-

Things may change next week. The MJO is forecast to become to weak
into influence the upper level wave pattern by then. Also by next
week the models show the NAO and AO remaining weakly negative
while the PNA is also negative. That is a classic wet pattern for
this area. Beyond that, the models all show, in one form or
another, an digging Pacific shortwave that should be strong enough
to bring the polar jet north of us. That in turn will bring us
back into a pattern that would bring rain into this area. It's to
early to have much detail about this through. So who knows, maybe
it will figure out way to rain meaningfully here yet this month?

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 715 AM EDT Tue May 11 2021

VFR conditions are expected to prevail through the week.

Today through we do have a shortwave rotating south around the
upper low centered over eastern upper, will bring scattered rain
showers to areas east of US-131 today. The showers will be widely
scattered and heaviest east of I-75. I would expect our TAF sites
to stay dry. LAN and JXN have the greatest risk of a brief shower.

It will be breezy today with winds gusting to near 20 knots at
times. Winds will let up tonight and go near calm after 06z. Skies
should be clear overnight.

&&

.MARINE...
Issued at 337 AM EDT Tue May 11 2021

We have a marginal set up for a small craft advisory today but
since the water temperature remains well below the air temperature
we will not mix down the momentum so wave height should not
exceed 3 feet.

Once we get past this afternoon the surface high will be overhead
or nearly so into Sunday so we will not need a small craft
advisory until next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning until 9 AM EDT this morning for MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, May 11, 7:52 AM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
752 AM EDT Tue May 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
752 AM EDT Tue May 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Frost and freeze conditions are expected once again late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost will be possible Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
752 AM EDT Tue May 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

Nearby

Freeze Warnings in Michigan, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.